Illinois, 2011Damaging Winds in Illinois, July 29, 2011
July 29, 2011 · NWS ILX · 3 events in 2 counties and zones
Scattered thunderstorms developed along a nearly stationary frontal boundary during the early morning hours of July 29th. One of the thunderstorm cells produced wind damage across southern Knox County into far western Peoria County before dissipating as it tracked further eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- $75,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a nearly stationary frontal boundary during the early morning hours of July 29th. One of the thunderstorm cells produced wind damage across southern Knox County into far western Peoria County before dissipating as it tracked further eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 29, 2:33 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 29, 2:33 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
333 AM CDT FRI JUL 29 2011
.DISCUSSION...
ISSUED 313 AM CDT FRI JUL 29 2011
UPPER HIGH DOMINATING SOUTHEASTERN CONUS WHILE THE MORE ZONAL AND
RAPID FLOW CROSSES THE NRN TIER OF THE COUNTRY...LEAVING ILX JUST
ON THE EDGE OF THE MORE PROGRESSIVE PATTERN. A WEAK FRONTAL
BOUNDARY STRETCHING FROM THE SRN PLAINS UP INTO THE GREAT LAKES
PROVIDING FOCUS FOR MORNING SHOWERS AND CONVECTION. WHILE SRN END
OF LK MI AND NORTHERN MO BOTH HAVE AREAS OF PRECIP...THE BOUNDARY
IN THE MIDDLE ACROSS ILLINOIS REMAINS DRY...FOR NOW. CONVERGENCE
IS MINIMAL AND THERE IS LITTLE UPPER AIR FORCING TO PUSH THE
DEVELOPMENT. THAT BEING SAID...WAVE TO THE SW SHOULD HELP NUDGE
THE BOUNDARY SLOWLY SWD BEFORE IT FALLS APART LATER IN THE
WEEKEND...AND THIS WILL BE THE FIRST MAIN ISSUE FOR THE FORECAST.
BEYOND THAT...THE HEAT MAKES A SLOW RETURN IN ADVANCE OF NEXT
MAJOR SYSTEM LATE TUES INTO WED.
SHORT TERM...TODAY AND TONIGHT...
SCT TS CHANCES THROUGH TONIGHT FOR MUCH OF CENTRAL ILLINOIS AS THE
SYNOPTIC PUSH FOR THE FRONTAL BOUNDARY IS SKETCHY AT BEST. MODELS
SEEM TO BE PARTIALLY DEPENDENT ON A STRONG COLD POOL DEVELOPMENT
WITH WAVES TO THE SW. WAVES DO NOT SEEM PARTICULARLY AGGRESSIVE AT
THE MOMENT...BUT IT IS IN THE OVERNIGHT...NOT THE PEAK HEATING. SO
WILL KEEP THE MOD CHANCE POP IN AND LEAVE IT RATHER EXPANSIVE
THROUGHOUT THE DAY TO COVER ANY UNCERTAINTY IN TIMING. CHANCE POPS
NOT REALLY CLEARING OUT UNTIL VERY EARLY IN THE MORNING ON SAT AS
THE POPS SHOULD SHIFT SOUTHWARD.
LONG TERM...SATURDAY THROUGH TUESDAY...
POPS GET CONFINED TO THE SOUTH...ALONG AND SOUTH OF INTERSTATE 70
SATURDAY MORNING AS THE BOUNDARY LOSES WHAT CONVERGENCE IT HAS AND
DISSIPATES TO THE SOUTH. CONCERN WILL BE THAT THE BOUNDARY DOES
NOT TIME OUT THE WAY THE MODELS ARE SAYING WITH A WEAKER
BAROCLINIC ZONE...AND MAY NOT PUSH AS FAR SOUTH AND PROVIDE A SET
UP FOR SOME MORE PRECIP INTO SAT EVENING. FOR NOW...WILL KEEP IT
RELATIVELY DRY. HEAT RETURNS...AND WHEREAS MODELS DRY TO DEVELOP
PRECIP ALONG A WEAK FRONT ON SUN NIGHT...WILL OPT TO LEAVE OUT
POPS AS THE CONVERGENCE IS MINIMAL IN A RELATIVELY DRY LAYER.
HOWEVER...HEAT REALLY KICKS IN ON OTHER SIDE OF IT. WITH TEMPS
INCREASING THROUGH TUES...VERY VERY HOT ON TUESDAY AHEAD OF
APPROACHING SYSTEM FOR TUES NIGHT...WITH HEAT INDICES APPROACHING
107F AS OF THIS FORECAST. DEPENDENT ON SYSTEM TIMING AND
WAA...COULD BE SOME RATHER EXPLOSIVE CONVECTION WITH CAPES IN
EXCESS OF 3000 J/KG AT 18Z...AND OVER 4500 J/KG AT 00Z THAT
EVENING. LAPSE RATES ARE MINIMAL...BUT IN WEAK NWRLY FLOW ALOFT.
HJS
&&
.AVIATION...
ISSUED 1100 PM CDT THU JUL 28 2011
MAIN FORECAST CHALLENGE THIS EVENING CONTINUES TO BE COVERAGE OF
CONVECTION AHEAD OF COLD FRONT...CURRENTLY OVER EAST CENTRAL IOWA.
A SECONDARY CONCERN WILL BE WITH MVFR VSBYS IN FOG TOWARDS MRNG
JUST AHEAD OF THE COOL FRONT. CONVECTION FINALLY STARTING TO FIRE
ALONG THE WEAK COOL FRONT TO OUR WEST BUT COVERAGE IS STILL NOT
THAT GREAT AT THIS TIME. BASED ON CURRENT MOVEMENT...IT APPEARS
PIA AND BMI WOULD HAVE THE BETTER CHANCES OF SEEING A PERIOD
OF MVFR VSBYS IN TSRA LATER THIS EVENING AND DURING THE OVERNIGHT
HOURS. FURTHER SOUTH...STILL QUITE A BIT OF UNCERTAINTY TO HOW
FAR EAST AND SOUTH THE CONVECTION WILL GO...SO UNTIL WE SEE A
CONSISTENT TREND IN THAT AREA...WILL CONTINUE TO COVER WITH VCTS.
LIGHT WINDS AND ABUNDANT LOW LEVEL MOISTURE SHOULD BRING ABOUT A
PERIOD OF LIGHT FOG JUST BEFORE DAWN SO WILL CONTINUE FROM PREVIOUS
FORECAST AND INCLUDE 3-5SM VSBYS IN FOG. FRONT SHOULD GRADUALLY SHIFT
FROM NORTHWEST TO SOUTHEAST ACRS THE FORECAST AREA FRIDAY MORNING WITH
WDLY SCATTERED CONVECTION ALONG AND JUST AHEAD OF THE BOUNDARY.
FOR NOW WILL CONTINUE WITH VCTS AS COVERAGE LATER TOMORROW MORNING
INTO THE AFTERNOON HOURS VERY UNCERTAIN THIS FAR OUT. FRONT SHOULD
CLEAR OUT SOUTHERN TAF SITES BY MID AFTN WITH SFC WINDS SHIFTING
FROM THE SOUTHWEST INTO THE NORTHWEST...BUT SPEEDS WILL CONTINUE
TO BE ON THE LIGHT SIDE...GENERALLY 10 KTS OR LESS.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 5:10 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
610 AM CDT FRI JUL 29 2011
ILZ027>031-036>038-301100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
610 AM CDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS...ESPECIALLY THIS MORNING. NO ORGANIZED
SEVERE STORM THREAT IS EXPECTED...HOWEVER SOME OF THE STRONGER
STORMS MAY PRODUCE GUSTY WINDS AND INTENSE LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HOT AND HUMID WEATHER WILL BE COMMON THROUGH THE MIDDLE OF NEXT
WEEK...WITH THE HOTTEST DAY EXPECTED TO BE TUESDAY. HIGHS WILL BE
IN THE LOWER 90S WITH HEAT INDEX VALUES 95 TO 105.
A COLD FRONT WILL ENTER THE AREA AND BRING THE NEXT THREAT OF
THUNDERSTORMS TO THE AREA LATE TUESDAY INTO LATE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040>057-061-301100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
610 AM CDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS...ESPECIALLY FROM MIDDAY INTO EARLY
EVENING. NO ORGANIZED SEVERE STORM THREAT IS EXPECTED...HOWEVER
SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND INTENSE
LIGHTNING.
HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY...WITH HIGHS AROUND
90 AND HEAT INDEX VALUES FROM 95 TO 100.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HOT AND HUMID WEATHER WILL BE COMMON THROUGH THE MIDDLE OF NEXT
WEEK...WITH THE HOTTEST DAY EXPECTED TO BE TUESDAY. HIGHS WILL BE
IN THE LOWER 90S WITH HEAT INDEX VALUES 95 TO 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-301100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
610 AM CDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY BRINGING
SCATTERED THUNDERSTORMS...ESPECIALLY THIS EVENING AND OVERNIGHT.
NO ORGANIZED SEVERE STORM THREAT IS EXPECTED...HOWEVER SOME OF
THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND INTENSE LIGHTNING.
HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY...WITH HIGHS AROUND
90 AND HEAT INDEX VALUES FROM 95 TO 100.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY...BUT NO
SEVERE WEATHER IS ANTICIPATED. HOT AND HUMID WEATHER WILL BE
COMMON THROUGH THE MIDDLE OF NEXT WEEK...WITH THE HOTTEST DAY
EXPECTED TO BE TUESDAY. HIGHS WILL BE IN THE LOWER 90S WITH HEAT
INDEX VALUES 95 TO 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
Thunderstorm Wind, Knox
- When
- July 29, 5:16 AM CST to 5:21 AM CST
- Where
- Knox County, 1 mi N of Abingdon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 40.815, -90.400
Numerous large tree limbs were blown down just north of Abingdon.
Thunderstorm Wind, Knox
- When
- July 29, 5:20 AM CST to 5:25 AM CST
- Where
- Knox County, Yates City
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $75,000
- Reported by
- COOP Observer
- Coordinates
- 40.780, -90.020
Numerous corn fields were flattened around Yates City.
Thunderstorm Wind, Peoria
- When
- July 29, 5:30 AM CST to 5:35 AM CST
- Where
- Peoria County, Elmwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 40.780, -89.970
Trees were blown down across Route 8 in Elmwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flood and Hail in Arkansas, July 29 to 31, 2011$389,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 29, 2011$55,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333459, 333461, 333463.